The Body: The Internet's Most Comprehensive HIV/AIDS Resource Ask The Body's HIV specialists your questions about HIV treatment and side effects!
Jump to "Ask the Experts": Home Mental Health Lipodystrophy
Search Forums:

May 24, 2004
In This Hot Topics:
  • Party Drugs & HIV
  • HIV Treatment Questions
  • HIV & the Workplace
  • Mental Health & HIV
  • Nutrition & Exercise
  • Fatigue & Anemia
  • Pregnancy & HIV Transmission
  • HIV & Teenagers
  • Hepatitis C
  • Strange but True
  •   PARTY DRUGS & HIV

    Are Poppers Dangerous for HIVers?
    In the past two years I've developed an addiction to poppers (inhalable nitrites); I use them heavily four to five times a week. It's something I'm struggling to get away from, but it's proving to be harder than I thought. My question is, what are the physical risks of using these substances, particularly for someone who's HIV positive?


    HAART and Recreational Drugs: Can They Ever Mix?
    Is it harmful to take recreational drugs such as ecstasy (MDMA) while on HIV meds? Which recreational drugs are safe?

    BACK TO TOP

      HIV TREATMENT QUESTIONS

    Questions to Ask During Your First Doctor's Visit
    I'm about to have my first appointment with my doctor since testing positive for HIV. I'm expecting him to give me the results of an extensive blood workup. Should I just sit back and listen to what he has to say, or are there any specific questions I should ask?


    The Basics on Resistance Testing
    What are the advantages and disadvantages of the two different types of HIV drug resistance tests?


    Starting Treatment: Go By CD4 or Viral Load?
    My viral load is 115,000 and my CD4 count is 375. Should I start treatment or should I wait?


    When Your Viral Load Drops, but Your CD4 Count Follows
    My last set of labs showed I've finally achieved an undetectable viral load, but my CD4 count has dropped from 170 to 130 since it was last measured. Is this normal? My doctor is having me retake my labs in a month.


    Are "D" Drugs Worth the Risk?
    What do you think of d4T (stavudine, Zerit), ddI (didanosine, Videx) and Kaletra (lopinavir/ritonavir) as an HIV treatment combo? I'm concerned about the "D" drugs and the side effects normally associated with them, such as facial wasting and neuropathy.

    BACK TO TOP

      HIV & AND THE WORKPLACE

    Is My Employee Using HIV as an Excuse?

    One of my employees recently disclosed she was HIV positive. She then called in sick the next day, and one day later came into work with two brand new, unbandaged, still-oozing tattoos. Given that our employees regularly use cutting devices in their jobs, I'm a little worried. Her job performance in general has always been poor; I can't help but be suspicious that she might not actually have HIV, but is using it as an excuse for her many absences from work. I understand the importance of protecting HIV-positive workers from discrimination, but what are the employer's rights in this situation?


    Earning Social Security Benefits
    Can I qualify for Social Security benefits if I'm HIV positive but healthy enough to work?

    BACK TO TOP
     MENTAL HEALTH & HIV

    Anxiety Attacks Following AIDS Diagnosis
    Since finding out I have full-blown AIDS in November 2002, I've become terrified and obsessed with dying -- so much so that I can't function in everyday life. My viral load has been undetectable for several months, yet my CD4 count remains below 100. I have a psychiatrist, but all she can say is, "Quit obsessing and get on with your life." I was diagnosed with depression way before my AIDS diagnosis, and antidepressants don't help. What can I do to ease my terror and stop these panic attacks?


    Is It OK to Sometimes Forget My Boyfriend Has HIV?
    I'm in a serious relationship with an HIV-positive guy; everything about the relationship (including the sex) is great. So great, in fact, that I sometimes forget he even has HIV at all. Is this OK, or should I be making more of an effort to always keep his HIV status at the top of our minds?


    Balancing Effective Meds With Their Mental Side Effects
    My regimen -- 3TC (lamivudine, Epivir), efavirenz (Sustiva) and tenofovir (Viread) -- has kept my viral load undetectable and my CD4 percentage very high, but I've had worsening depression over the past two years. Should I stop the efavirenz just to see if it's causing it, or would it be too much of a risk to stop such a successful treatment?
    BACK TO TOP
     NUTRITION & EXERCISE

    Can HIVers Be Ironmen?
    What is your opinion on HIV-positive people training for and completing a marathon or an Ironman distance triathlon? My HAART regimen is working successfully, but the training would consist of 15 to 18 hours of cardiovascular exercise per week, and the event itself would, of course, be pretty grueling. Should I give up my lofty goals and revert to a more "normal" cardio routine of six to seven hours per week?


    Regaining Weight After an AIDS-Related Illness
    Though my HIV-positive cousin recovered from a severe case of pneumocystis pneumonia (PCP), his weight fell from 225 to 134 while he was in the hospital. He eats three or four times a day, only uses the bathroom once every two or three days, and his health isn't yet good enough for him to exercise on his own. How long will it take for him to get back to his normal weight, and how can I help him along?
    BACK TO TOP
     FATIGUE & ANEMIA

    Causes of Anemia
    Does HIV infection cause anemia directly, or is anemia always a side effect of prescribed medications?


    Exhaustion After Liver-Related Side Effects
    I'm currently on a drug holiday after my liver went ballistic on a regimen consisting of ddI (didanosine, Videx) and hydroxyurea. My doc wants me to start taking a new regimen, but lately I've been feeling as though I have no mental or physical energy. At last check, my CD4 count was very high and my viral load was 9,898. What could be causing this general sense of malaise?
    BACK TO TOP
     PREGNANCY & HIV TRANSMISSION

    Does a Chance of HIV Warrant an Abortion?
    I recently tested positive for HIV, and am five and a half months pregnant. I'm not yet taking any HIV meds. My doctor thinks I should have an abortion. What do you think?


    Risks to Baby When Both Parents Have HIV
    I'm thinking of having a baby; both the would-be father and I are HIV positive. If I take HIV meds to prevent transmission, can the baby still be born positive due to the father's HIV status?
    BACK TO TOP
     HIV & TEENAGERS

    Teen Would Rather Hide Meds Than Take Them
    My 13-year-old child has HIV. He knows about his illness and the importance of taking HIV meds, but he still hides his meds around the house instead of taking them. What can I say without frightening him that will make him take his treatment seriously?
    BACK TO TOP
     HEPATITIS C

    Cholesterol Drugs and Liver Damage
    I need to go on treatment for my high cholesterol. Could the cholesterol-lowering drugs I take affect my hepatitis C infection, since my liver metabolizes those drugs?


    Treatment Course for Hepatitis C and Cirrhosis
    My father contracted hepatitis C from a blood transfusion; he also has decompensated cirrhosis from an unrelated illness. I've heard that hepatitis C treatment isn't recommended for people with his type of complication, but his doctor has prescribed it anyway. Was this wise? Should we be arranging for him to get a liver transplant?


    Cocaine Straws and Hepatitis C Risk
    Can hepatitis C be transmitted by sharing a straw when snorting cocaine?
    BACK TO TOP
      STRANGE BUT TRUE

    Gay Men, Blowjobs and Contact Lenses
    I accidentally wore the contact lenses of a gay male friend of mine who I've heard gives out random blowjobs. Does that put me at any risk of contracting HIV?
    BACK TO TOP
    Ask Dr. McGovern About
    HEPATITIS C-RELATED ISSUES
    Dr. Barbara McGovern

    Meet the newest addition to The Body's team of outstanding online experts: Dr. Barbara McGovern, a highly experienced physician in the care of people with HIV and hepatitis C. We are pleased to have her join the talented Dr. Douglas Dieterich in our "Hepatitis & HIV Coinfection" forum; both experts are eager to answer your questions!

    ART FROM HIV-POSITIVE ARTISTS
    Image from the September 2002 Visual AIDS Web Gallery
    "I Started Being...," 1999;
    Joe DeHoyo
    Visit Visual AIDS at The Body to view this month's Web Gallery, or to browse through Web Galleries from the past five years!